Hippokratia 2009; 13 (3): 175-177

S. Triaridis, G. Tsiropoulos, D. Rachovitsas, G. Psillas, V. Vital

Abstract

Spontaneous haemorrhage is a well known complication of oral anticoagulation therapy. Various sites of bleeding have been reported in the literature, most commonly being the gastrointestinal tract, genitourinary system and central nervous system. Spontaneous haematoma is rarely reported to involve the upper aerodigestive tract, being potentially a life threatening condition. We report a case of a 67 year-old female patient who developed spontaneous heamatoma of the upper aerodigestive tract as a consequence of a rare interaction between acenocoumarol and clindamycin. Reversal of anticoagulation, careful observation, and when necessary prompt intervention to secure the airway are the main aspects of management. We highlight the need for a thorough evaluation of patients who develop new painful or other symptoms while being on anticoagulation therapy.Clinicians should be highly alerted as these could potentially be manifestations of haemorrhagic complications.

Read PDF